Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Asthma

Stopping the long term use of theophylline

01/22/2009

Question:

I recently stopped using slophylline or slo-bid as a medication because my health insurance said they could no longer secure it. I had taken it since being hospitalized in 1981 for a severe asthma attack. I also take brethine, which I have continued. My asthma does not seem worse, however, I have noticed an increase in leg pain and the severity of my tinitis. Could these be somehow related or is it just coincidence?

Answer:

There are many causes of leg pain and tinnitus. I do not believe stopping the Slo-bid would cause it and the most common side effects to brethine include fast heart beat, palpitations, nervousness, headache, sleepiness and nausea. These symptoms should be discussed with your doctor.

Slo-bid appeared to have worked for you in controlling your asthma for a long time. However there are many new drugs for controlling asthma on the market today. The majority have a lot less side effects than the medicines you have been taking. It sounds like a good time to have your asthma reassessed with a breathing test, pulmonary function test or spirometry to see how your asthma is doing. Asthma is now considered to be an inflammatory condition in the airways and is best treated with anti-inflammatory inhaled medicines. Discuss this with your doctor. A pulmonologist can also be helpful in assessing your asthma and putting you on updated medicines you may need.

For more information:

Go to the Asthma health topic, where you can:

Response by:

Cathy   Benninger, RN, MS, APRN, C-AE Cathy Benninger, RN, MS, APRN, C-AE
Clinical Assistant Professor
Director, OSU Asthma Center Educational Program
College of Medicine
The Ohio State University